Tag Archives: didanosine

HIV Drugs Linked to Increased Risk of Heart Attack

Two well-known HIV drugs, abacavir and didanosine, appear to increase the risk of heart attacks, European researchers reported Wednesday.

Based on that data, the U.S. Food and Drug Administration is now conducting a safety review of the potential risks of both drugs.

Many people with HIV take a combination of antiretroviral drugs, which include a protease inhibitor and a nucleoside reverse transcriptase inhibitor such as abacavir or didanosine. Concerns have been raised about the cardiovascular effects of long-term use of these drugs.

“We have investigated a number of drugs used to treat HIV patients for whether they are associated with an altered risk of having a heart attack,” said lead researcher Dr. Jens D. Lundgren, from the University of Copenhagen in Denmark. “We have identified [that] two of those drugs were indeed associated with an increased risk of a heart attack.”

The actual risk of having a heart attack when using these drugs varies with whether a patient already has underlying risk for heart attack, Lundgren added. For example, a patient who is at risk for having a heart attack will increase his or her risk by 38 percent by using either abacavir or didanosine, he said.

“However, if you have a very small underlying risk of heart attack, the risk will only be slightly increased,” Lundgren said.

In the study, Lundgren’s team collected data on 33,347 HIV patients who participated in the Data Collection on Adverse Events of Anti-HIV Drugs study (D:A:D). Specifically, the researchers looked for a connection between HIV medications and heart attack.

For commonly used drugs called nucleoside reverse transcriptase inhibitors such as zidovudine, stavudine or lamivudine, the researchers found no association with an increased risk for heart attack.

However, the nucleoside reverse transcriptase inhibitors abacavir and didanosine were associated with an increased rate of heart attack, the researchers found. For patients taking abacavir, there was a twofold increased risk for heart attack. For those taking didanosine, the increased risk was about 50 percent.

For patients who stopped using these drugs, their risk for heart attack decreased within six months, Lundgren’s group found.

In a letter published in the same journal issue, GlaxoSmithKline, the maker of abacavir, said that their own analysis of 54 studies found no increase in the risk of heart attack from the drug.

GlaxoSmithKline spokesman Dr. Didier Lapierre wrote, “We did not find a result consistent with that of D:A:D… GSK takes the D:A:D finding seriously and is committed to understanding these data more fully and to communicating openly with treating physicians and regulatory agencies globally.”

Based on the data from D:A:D, the FDA said last week that it was conducting a safety review of both drugs.

“FDA continues to evaluate the overall risks and benefits of abacavir and didanosine. This evaluation may result in the need to revise labeling for the products. Until this evaluation is complete, health-care providers should evaluate the potential risks and benefits of each HIV-1 antiretroviral drug their patients are taking, including abacavir and didanosine,” the agency said in a statement.

One expert thinks it’s more important for patients to have their HIV under control; then they can worry about potential cardiovascular side effects.

“This is a surprising and provocative finding,” said Dr. James Sosman, an associate professor of medicine at the University of Wisconsin School of Medicine. “We have not seen cardiovascular problems associated with abacavir.”

Sosman noted that the use of antiretroviral drugs has replaced concerns about serious opportunistic infections in HIV patients with concerns about less serious risks like cardiovascular disease and diabetes.

“The most important thing for HIV patient is to control their HIV,” Sosman said. “If they have excellent control with abacavir or didanosine, then you look for options to limit other risk factors. Patients not on HIV therapy have a higher risk of developing heart disease than people on HIV therapy,” he said.